Hail, Jackson
- When
- July 3, 5:45 PM MST
- Where
- Jackson County, 10 mi S of Interior
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.567, -101.983
A supercell thunderstorm moved southeastward across western Jackson County and Bennett County. The storm dropped up to golf ball sized hail and produced a tornado north of Tuthill.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm moved southeastward across western Jackson County and Bennett County. The storm dropped up to golf ball sized hail and produced a tornado north of Tuthill. The tornado touched down about a mile north of the junction of highways 18 and 73, where it destroyed a garage. The tornado moved south-southeast and destroyed a mobile home just to the southeast of the highway intersection and then dissipated just north of Tuthill. No one was injured.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 1:40 PM MST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 240 PM MDT THU JUL 3 2003 WEAK SFC FLOW AND LEFTOVER OUTFLOW BOUNDARIES CROSSING THE CWA THIS AFTERNOON MAKING IT DIFFICULT TO DETERMINE EXACT PLACEMENT OF THE BOUNDARIES. WINDS ARE GENERALLY SOUTHERLY TO THE NORTH OF THE BLACK HILLS...EAST TO THE SOUTH OF I-90 AND NORTHEAST OVER NORTHEASTERN WYOMING. TEMPERATURES ARE GENERALLY IN THE UPPER 80S TO LOWER 90S ACROSS WRN SD WITH DEWPOINTS IN THE LOWER 60S. SO FAR...CONVECTION THAT HAS INITIATED OVER THE BLACK HILLS HAS ENTRAINED DRY AIR AND ENDED SOON AFTER INITIATION. EXPECT TO SEE COVERAGE CONTINUE TO INCREASE THIS EVENING. MOST UNSTABLE AIR CURRENTLY LOCATED FROM WRN SD INTO SW ND WITH CAPES OF 1000-2000 J/KG WITH CAP EXPECTED TO WEAKEN WITH CONTINUED HEATING. STORMS ARE EXPECTED TO CONTINUE TO FORM OVER THE BLACK HILLS THEN MOVE EAST INTO A MORE FAVORABLE ENVIRONMENT TONIGHT WITH LL JET INCREASING ACROSS SC AND SE SD. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. MEANWHILE...COLD FRONT OVER ERN MT WILL BE THE FOCUS FOR ANOTHER AREA OF THUNDERSTORMS TONIGHT WITH STRONG FRONTOGENESIS PROVIDING THE FORCING. EXPECT TO SEE STORMS TO THE NORTH CLIP OUR NW SD ZONES TONIGHT. INDEPENDENCE DAY CONTINUES TO LOOK DRY AS SFC BOUNDARY MOVES SOUTH OF THE CWA INTO NEB. FRONT MAY HANG CLOSE ENOUGH FOR AN ISOLATED STORM TO TRACK INTO SOUTH CENTRAL SD LATER IN THE DAY...BUT WILL LEAVE MENTION OUT FOR NOW. TEMPS SHOULD BE A BIT COOLER TOMORROW WITH HIGHS MAINLY IN THE 80S. THE WEEKEND STILL LOOKS A BIT UNSETTLED AT TIMES...BUT CERTAINLY NOT A WASHOUT. A COLD FRONT IS PROGGED TO MOVE THRU ON SUN...BRINGING A CHANCE OF THUNDERSTORMS...FOLLOWED BY SLIGHTLY COOLER TEMPS AND MAINLY DRY WX FOR EARLY NEXT WEEK. .UNR...NONE. GR
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 704 AM MDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. A WEAK COLD FRONT WILL SLOWLY MOVE SOUTHEAST ACROSS WESTERN SOUTH DAKOTA TODAY AND TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TODAY FROM NORTHWEST THROUGH SOUTH CENTRAL SOUTH DAKOTA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ACROSS SOUTH CENTRAL SOUTH DAKOTA...THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON AS THE FRONT APPROACHES...RESULTING IN A SLIGHT RISK FOR SEVERE WEATHER IF STORMS DEVELOP...MAINLY EAST OF A LINE FROM PHILIP TO MARTIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA ON SATURDAY AND SUNDAY. AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
634 PM MDT THU JUL 03 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0607 PM 5 NE MARTIN SD .75 INCH HAIL
07/03/03 BENNETT REPORTED BY PUBLIC.
0620 PM DUPREE SD 1.25 INCH HAIL
07/03/03 ZIEBACH REPORTED BY COOPERATIVE
OBSERVER.
0625 PM 2 N SCENIC SD 1.25 INCH HAIL
07/03/03 PENNINGTON REPORTED BY PUBLIC.The national radar mosaic for the moment the first event began.
3 hail, 1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2003Every state in 2003This day in weather historyThe tornado archive for South Dakota, 2003Warnings in South Dakota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372657, 5372658, 5372660, 5372659.